Skip to content
Severe Headaches with Bowel Movements
avatar
TrudieLynn posted:
I have had a bout with diarrhea lately. It began on Saturday, and by that evening I experienced the worst headache I've ever had...and it happened in conjunction with a bathroom session. I seriously thought I was experiencing an aneurysm, and alerted a friend that I might be dying or need to go to the E.R. The pain did not lessen when I was finished in the bathroom, but did go away after about 30 minutes.

That evening, every time I had to go to the bathroom, the headache would return. After taking an anti-diarrhea medication the next day, I thought I had escaped the headaches...but they returned again, as soon as I had to have a bowel movement. I have been drinking a lot of water, soup, etc...since my doctor suggested dehydration was the problem. After a better Tuesday, the diarrhea returned on Wednesday...with the headache as painful as ever. Now, I am drinking Pedialyte, in hopes of staving off the headache.

This is truly the worst pain I have ever experienced, and I'm no stranger to pain. It is sharp, burning and frightening. And it happens immediately when I start to have a bowel movement, so I know for certain they are related. I just can't find any medical information about this, besides some other folks on message boards who seem to be experiencing the same symptoms.

What is this??? Is it serious??? (Because it sure FEELS serious!) How do I stop this??? It it truly dehydration related? If so, is this a level of dehydration that I cannot manage on my own? Is a trip to the hospital needed? I am begging for some guidance. Thanks!
Reply
 
avatar
Lelalee responded:
Hi TrudieLynn I am experiencing the sme exact symptoms as you and can't find any help or information out there! It is so freighting when it happens and I don't know what to do if it should happen when I'm out. Please post if you find anyone who can help or direct us as to where to find help. Thank you and hope you find answers.
 
avatar
Lelalee replied to Lelalee's response:
Sorry spelled frighting wrong!
 
avatar
carpetcrawler5 replied to Lelalee's response:
You might want to look into why you're getting diarreah. Some chronic illness maybe?
 
avatar
carpetcrawler5 responded:
might want to check with your dr as to why you're getting the diahreah.
 
avatar
TrudieLynn replied to Lelalee's response:
I did get some relief, after getting in to see my doctor.

She prescribed Compazine (Prochlorperazine)...which is normally prescribed for nausea and vomiting, but has an "off-label" use as a migraine medication. It has helped tremendously. The headaches have lessened.

I have also been very diligent about taking fluids, including water and (maybe more importantly) Pedialyte, to replenish my electrolytes and minerals.

My diarrhea came as the result of returning to eating more "normal" food, after being on the "Very Low Calorie Diet" (VLCD) phase of the hcg diet. I'm not talking about suddenly eating at Taco Bell....but adding things like regular salad dressing and eggs to my diet. My doctor tells me my body couldn't handle the return to normal food, and reacted with the diarrhea and subsequent headaches.

I do also believe that the headaches are related to irritation or inflammation of the Vagus nerve, since the headaches are immediately connected to the urge to have a bowel movement. My doctor didn't seem to enthused about that connection, but it makes sense to me.

I recommend getting plenty of Pedialyte and drinking it. I also recommend asking your doctor about the Compazine. You should also understand WHY your body is reacting with the diarrhea. There is obviously a connection between our digestive systems and the intense headaches. I just worry that I've opened up Pandora's box in my body and will now have to deal with migraine headaches in the future.

Best of luck to you. This is a very scarey and painful problem.
 
avatar
carpetcrawler5 replied to TrudieLynn's response:
I don't like compazine because it makes me unable to relax.
 
avatar
Anon_2712 responded:
It's possible that the diarrhea is just part of the migraine picture. While nausea and vomiting is commonly associated with migraine, lots of people have nausea and diarrhea instead. Diarrhea can even be part of the aura or prodromal symptoms. "Catching up" with Pedialyte or Gatorade can't hurt, and it may be worth trying some OTC magnesium supplements as well. Generally, if you are still are still voiding,and your urine is not excessively concentrated, you can manage the dehydration on your own, but check with your doctor for any specfic questions (and it's always a good idea tocheck in if your established migraine symptoms change in any significant way.)
 
avatar
AmberBee30 responded:
TrudieLynn,
I have been suffering with the most painful migraine that began the same way as yours, but when it happened I thought it was atoo thought I was dying or having an aneurysm as well. Mine did not stop after half an hour though-it continued through the night and the pain was so intense, my entire body was shaking/like on vibrate, I had some chills, and I was vomitting. I didn't know what to do, but I had breif insisdents of pain happened during a BM, but not one that wouldn't go away within 15-20 mins after. It was a 10 out of 10 pain and I was wailing in pain and could not just stay in a dark room and try and sleep it out. I had my Mom come check on me and she looked up this page and read your post, which told us that hopefully it was just a very very intense migraine, but just be be sure we called my doctor and he instructed us to call the ambulance. They came but once they got me moving they suggested my Mom just drive me to our local ER. We did, but this hospital/doctor had seen me before for a bad migraine and knew that I often had them chronically, so he wasn't very understanding or caring about what I was going through. He gave me a quick once over and assumed it was a migraine. He did have them give me a CAT Scan just to make sure he wasn't missing anything like an aneurysm, but the test ruled that out. He thought I would be extastic to know that, but I at the time I was still hoping for death and I was in the worst pain ever! So when he gave me benadryl and a zofran without any change in my pain and then sent me home telling me to rest and follow up with my doctor I felt he wasn't taking me seriously. I told him I was dehydated and might need IV fluids bc that has helped my mirgraines in the past, but he founght that and told me to drink up when I was so nauseated that I could barely speak. That's when I was sent home, still in the same position as when I started, so I tried to go home and sleep, but that didn't las long. I was waaaay to uncomfortable to say the least. This was around 2am, so I had to call my poor Mother again(who happened to have a meeting presentation at 8am), since I don't have my own car and couldn't drive anyway and after some begging she took me to a different ER a town away where they finally treated my pain, gave me fluids, and nausea meds. I was wailing in pain and throwing up there all night even after they gave me meds for all that, but they did give me something to relax me enough to go home and attemp sleep. It has been three days since all that and the migraine has not fully subsided still yet, but it has lessened enough for me to post this and look at the light on this screen. The only problem is I am now a bit afraid to use the bathrom bc if it came back I don't know how I'd handle it again. I have still been feeling very nauseus and unable to drink much water even after taking zofran on a regular basis. Its not the best medicine for this I guess. Anyway I will be following up with my migraine and pain doctor when they can get me in, hopefully when I can move better. So thank you for your post-it was really helpful at w really difficult time for me. I'm also glad that you found a medicine that helped your condition, but unfortunately Compazine is something I am allergic to, so I will keep looking for something my body can handle in this type of situation-that hopefully won't happen again anytime soon or ever. Thanks again Trudie and I hope you feel better!


Helpful Tips

Migraine Prevention MedicationsExpert
Which medications work for migraine prevention? This question comes up all the time, so I've made a list of some of the medications we use ... More
Was this Helpful?
79 of 107 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center